Pennsylvania, 2013

Flash Flooding and Flood in Pennsylvania, July 22 to 23, 2013

July 22 to 23, 2013 · NWS CTP · 3 events in 2 counties and zones

A weak low pressure area over Ohio entering a moist environment over PA with high precipitable water values sponsored a flash flooding episode in the lower Susquehanna Valley region late in the afternoon and evening. 03 measured at the Lebanon COOP) over several hours leading to flooded streams and creeks, roads, and basements especially in and around the City of Lebanon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A weak low pressure area over Ohio entering a moist environment over PA with high precipitable water values sponsored a flash flooding episode in the lower Susquehanna Valley region late in the afternoon and evening. Thunderstorms repeatedly developing and training over southern Lebanon County dumped up to 7 inches of rain (7.03 measured at the Lebanon COOP) over several hours leading to flooded streams and creeks, roads, and basements especially in and around the City of Lebanon. The flash flooding stranded vehicles and prompted several water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 22, 2:59 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 22, 2:59 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT MON JUL 22 2013

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL SWING THROUGH THE REGION TONIGHT
AND TUESDAY. THIS WILL DRAW DEEP MOISTURE OVERHEAD WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED. WITH THIS UNSETTLED
WEATHER...TEMPERATURES WILL BE COOLER THEN THE PAST SEVERAL DAYS
BUT IT WILL FEEL MUGGY. A STRONG COLD FRONT WILL BRING MUCH DRIER
CONDITIONS TUESDAY NIGHT OR WEDNESDAY MORNING WITH MUCH MORE
COMFORTABLE OVERNIGHT LOW TEMPERATURES BY THURSDAY MORNING.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AROUND 50 PCT OF THE RADAR IS COVERED BY ECHOES AT 2 PM. THESE ARE
GENERALLY LIGHT SHOWERS...WITH ISOLATED THUNDERSTORMS EMBEDDED.
TRENDS INDICATE CELLS MOVING NNW AND BLOW-OFF/ANVIL PRECIP SLIDING
EAST. THUS...TRAINING STORMS NOT AN ISSUE YET.

FORCING STILL NOT AS ORGANIZED AS IT WILL BECOME LATER TONIGHT.
SHORT WAVE TROUGH SWINGING THROUGH LOWER ONTARIO AND OHIO WILL
SWEEP ACROSS THE AREA LATER TONIGHT. INCREASING LARGE SCALE LIFT
AHEAD OF THIS FEATURE WILL HELP TO CONCENTRATE THUNDERSTORMS AND
HIGHEST MOISTURE OVER CENTRAL PA. HAVE POSTED A FLASH FLOOD WATCH
FOR THE SWRN COS WHERE FLASH FLOOD GUIDANCE IS THE LOWEST AT LESS
THAN 2 INCHES/1 HOUR. THE THREAT ALSO EXISTS TO A LOWER EXTENT
FOR THE BALANCE OF THE AREA AS WELL. BUT THE MAIN DIFFERENCE IS
THAT THE FFG VALUES ARE MUCH HIGHER - ALMOST TWICE AS HIGH. HAVE
INCLUDED CLEARFIELD CO IN THE WATCH...AS THEY HAVE EXPERIENCED
ALMOST-DAILY RAIN FOR A FEW WEEKS...AND HAD SOME PRETTY BAD
FLOODING NOT SO LONG AGO. HAVE CONSIDERED EXPANDING THE FF WATCH
TO THE REST OF THE AREA...ESP FOR AREAS BETWEEN HARRISBURG AND
BRADFORD. HOWEVER...PRECIP HAS THUS FAR BEEN LIGHT...AND FFG IS SO
MUCH HIGHER OVER MOST OF THE AREA. PRECIP WOULD REALLY HAVE TO
RAMP UP IN INTENSITY TO MAKE NUMBERS. ISOLATED POCKETS - LIKE
RIGHT HERE AT THE OFFICE...COULD SEE FLOODING WITH LOWER RAIN
TOTALS DUE TO RAIN YESTERDAY OR THE DAY BEFORE.

CONFIDENCE IN PRECIP OCCUR RANCE IS VERY HIGH...SO CATG POPS HAVE
BEEN ADDED TO THE FIRST FEW HRS AND THEN A LITTLE LATER FOR THE
OVERNIGHT. MOST MODELS PAINT A STRIPE OF 1-2 INCH RAINFALL OVER
THE CENTRAL OR NRN ZONES - MOST LIKELY FROM A CLUSTER OF STORMS
ASSOCIATED WITH THE PASSAGE OF THE MCV FROM OHIO.

FOG AND LOW CLOUDS MAY BECOME WIDESPREAD TONIGHT AS THE RAIN
STARTS TO END AND WINDS REMAIN LIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
SHORTWAVE TROUGH PUSHES ACROSS BY THE MORNING...BUT LONG-WAVE
TROUGH IS THEN POSITIONED OVERHEAD FOR THE NEXT 24 HRS. ONGOING
RAIN SHOWERS SHOULD PUSH TO THE NE DURING THE MORNING ON TUESDAY -
ENDING THE FLOOD THREAT FOR THE TIME- BEING. BUT ADDITIONAL
SHOWERS AND STORMS ARE EXPECTED IN THE AFTERNOON...ESP IN THE
EASTERN ZONES. SOME ADDITIONAL SHRA COULD APPCH THE WRN ZONES VERY
LATE IN THE DAY...BUT KEPT POPS IN THE CHC RANGE THERE FOR THE
DAY. MAXES WILL BE COOLER IN THE SE...BUT JUST A DEG OF TWO F
LOWER THAN TODAY OVER THE REST OF THE AREA. WINDS DO PICK UP A BIT
IN THE WEST...SO THE LOWER CLOUDS IN THE MORNING SHOULD MIX A BIT
AND IT MAY FEEL MORE COMFORTABLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
LARGE UPPER TROUGH TO START THE PERIOD. THE TROUGH WILL WEAKEN
BECOMING MORE BROAD MIDWEEK...BEFORE SHARPENING AGAIN NEXT
WEEKEND.

SHORTWAVE TROUGH WILL BE EXITING TO THE EAST BY TUE NIGHT AS A
COLD FRONT PUSHES ACROSS PA. THERE MAY BE SOME LINGERING
CONVECTION IN EASTERN COUNTIES EARLY TUE EVE...BUT THEN FOCUS
TURNS TO SHOWERS/SCT TSTMS DROPPING ACROSS GLAKES AND INTO PA TUE
NIGHT. BEST CHANCE FOR RAIN WILL BE IN THE NW HALF...AS FRONTAL
DYNAMICS WEAKEN AS IT CROSSES CWA.

WED INTO THU...DRIER AND COOLER NORTHWESTERLY FLOW PUSHES LOW
LEVEL MOISTURE SOUTHEASTWARD AS HIGH PRESSURE BUILDS IN AT LOWER
LEVELS. AN ISO TSTM WILL REMAIN POSS IN THE SE...BUT REGION WILL
SEE A BREAK FROM THE DAILY RAIN SHOWERS. HIGHS WED WILL BE 5-10F
COOLER THAN TUE...AND RUN SEVERAL DEGREES BELOW NORMAL. DRIER
AIRMASS WILL ALSO BRING NOTICABLY COOLER OVERNIGHT LOWS...POSS
DIPPING INTO THE UPPER 40S ACROSS NORTHERN TIER THU MORNING AND
INTO THE 50S FOR MOST OTHER LOCALES. HIGHS THU RECOVER A BIT BACK
TOWARD NORMAL.

HEADING INTO NEXT WEEKEND...LOW SHARPENS ACROSS THE GLAKES SENDING
A COLD FRONT OUR WAY BY SUNDAY. AHEAD OF THAT...MOISTURE BEGINS TO
CREEP NORTHWARD FROM THE MID ATLANTIC REGION BRINGING RETURN OF
DAILY TSTM CHANCES BY SAT. BETTER CHANCE FOR A MORE WIDESPREAD
RAIN SUN INTO SUN NIGHT WITH RIBBON OF MOISTURE AHEAD AND ALONG
COLD FRONT...BUT TIMING DIFFS REMAIN BETWEEN LONG RANGE MODELS.
DAYTIME TEMPS WILL HOVER AROUND SEASONAL NORMALS...WITH LOWS AGAIN
BECOMING MORE MILD.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHOWERS WIDESPREAD OVER THE AREA...SO VCSH AND TEMPOS OF TS OR RA
ARE JUSTIFIED. NO TIMING IS POSSIBLE IN THIS KIND OF SITUATION.
THE FORCING FROM THE SHORT WAVE TROUGH WILL REMAIN RATHER CONSTANT
UNTIL IT PASSES LATER TONIGHT. LOW CIGS BECOME ALMOST CERTAIN
TONIGHT AS THE RAIN AND LIGHT WINDS DROP CIGS AND VSBYS. UNTIL THE
WIND STARTS TO PICK UP AND SOME MIXING OCCURS...THE FLYING
CONDITIONS WILL REMAIN VERY POOR. TROUGH REMAINS OVERHEAD UNTIL
LATER WED. IMPROVEMENT IS LIKELY ON WED...THOUGH AS COLD FRONT
MOVES THROUGH EARLY.

OUTLOOK...
TUE...AM SHRA/LOW CIGS POSS. EVENING TSRA IMPACTS POSS...MAINLY W MTNS.
WED...AM LOW CIGS/FOG POSS W MTNS.
THU-FRI...NO SIG WX EXPECTED.
SAT...PM TSRA POSS WITH FROPA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR PAZ017-024-033-
034.

&&

SYNOPSIS...ROSS
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...RXR
AVIATION...DANGELO
Hazardous weather outlook, Jul 22, 10:13 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT MON JUL 22 2013

PAZ017-024-033-034-231515-
CLEARFIELD-CAMBRIA-SOMERSET-BEDFORD-
1113 AM EDT MON JUL 22 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

PAZ004>006-010>012-018-019-025>028-035>037-041-042-045-046-049>053-
056>059-063>066-231515-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1113 AM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING RAIN TO THE REGION THIS
AFTERNOON AND OVERNIGHT. RAINFALL RATES MAY BE HIGH ENOUGH TO
PRODUCE MINOR FLOODING. A FLASH FLOOD WATCH MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

The radar

The Philadelphia radar (KDIX), 156 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Lebanon

When
July 22, 5:15 PM EST to 11:29 PM EST
Where
Lebanon County, 2.98 mi SE of Newmanstown to 1.35 mi ESE of Greble
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.322, -76.177

A record heavy rain event affected southern Lebanon County during the late afternoon and evening hours. Most of the rain fell in a 3-hour period, resulting in significant flash flooding. The estimated 3-hour rainfall rates exceeded the value for a 1000-year return period. The Quittapahilla Creek was overwhelmed by the intense rainfall, rising quickly and overflowing its banks in the city of Lebanon. The Quittapahilla Creek is a 16.8-mile-long tributary of Swatara Creek.

The pattern over much of the Mid-Atlantic region contained all of the ingredients for a significant heavy rainfall event, including above normal moisture (PWAT) and strong low-level southerly flow. Moderate instability was also a factor early in the event, with CAPE values above 1200 J/KG supporting deep moist convection.

Numerous water rescues were conducted across southern Lebanon County. The Townships that experienced the greatest flooding impacts included Londonderry, Annville, Cornwall, Lebanon, Heidelburg and Millcreek. The flash flooding transitioned into areal flooding/standing water by later in the evening and lasted into the overnight hours.

Flash Flood, York

When
July 22, 10:15 PM EST to July 23, 1:00 AM EST
Where
York County, 0.94 mi WSW of Etters to 0.88 mi E of Craley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.143, -76.766

Heavy rainfall from training thunderstorms produced localized flash flooding across portions of south-central York County. Some locations that were impacted include but are not limited to the city of York and Spring Garden and North Hopewell Townships.

Flood, Lebanon

When
July 22, 11:29 PM EST to July 23, 1:15 AM EST
Where
Lebanon County, 2.98 mi SE of Newmanstown to 1.35 mi ESE of Greble
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.322, -76.177

Flash flooding during the evening of the 22nd transitioned to areal flooding overnight into the 23rd with standing water keeping several roads closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461056, 461057, 461076.